Hail, Campbell
- When
- June 10, 10:30 PM CST
- Where
- Campbell County, 4.39 mi NNW of Herreid Muni Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.910, -100.100
A cold front moved east across the region bringing severe thunderstorms with damaging winds, large hail, and flooding to parts of central and northeast South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A cold front moved east across the region bringing severe thunderstorms with damaging winds, large hail, and flooding to parts of central and northeast South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 10, 5:33 PM CST, 4 hours 57 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 633 PM CDT Sun Jun 10 2018 .UPDATE... Issued at 629 PM CDT Sun Jun 10 2018 Storms have begun to fire across western South Dakota this evening. The forecast appears to be mainly on track. Though onset timing of tstorms in this forecast area could be off by an hour, no changes are planned at this time. && .SHORT TERM...(This Evening through Monday) Issued at 244 PM CDT Sun Jun 10 2018 The main forecast challenge is the looming potential for severe thunderstorms this evening into the overnight. Currently, under a sunny sky, temperatures are warming through the 70s and 80s. A few locations are nudging up into the lower 90s. Winds are a bit gusty out of the southeast at 15 to 30 mph with some higher gusts to around 40 mph at times. The cold front in question is analyzed over far western North Dakota and northwestern South Dakota slowly moving east and south toward the region. Given its north-south orientation is nearly parallel to the south-southwesterly upper level flow developing over the region, it will probably take quite a while for the front to travel all the way across this CWA, entering the far western-most zone by 8 PM CDT this evening and likely not departing the far eastern-most zone until around 5 PM CDT Monday. The severe thunderstorm threat for later this evening after 6 PM CDT is still very real. Initially, when cold-frontal forcing and mid/upper level height falls begin to break down the mid-level thermal capping inversion in place, the handful of discrete supercell storms that develop will exist in an environment that favors rather large hail and possibly a tornado or two (mainly over parts of Corson/Dewey Counties) although LCL heights will be marginal. Later this evening after 9 PM CDT, the south-southeasterly low level jet will enter the fray, and deep- layer shear will increase. Storm mode is still expected to become more linear with tornado and hail threats decreasing and a strong damaging wind threat increasing. There is also a growing concern for torrential rainfall potential (excessive rainfall rates) where an inch or more an hour rainfall rates could happen. Storm speed/motion is adequate to avoid flooding potential. Will want to make sure the environment doesn't suddenly start manufacturing training cells moving south-southwest to north-northeast along the slow moving strong cold frontal boundary, though. Models are depicting additional elevated showers and thunderstorms developing later tonight after 09Z generally between the Missouri and James River valleys and working their way east into Minnesota Monday morning through the afternoon. Tracking notably cooler and drier air into the region from northwest to southeast late tonight through the day Monday fast on the heels of the departing scattered showers and thunderstorms, making Monday feel much more comfortable for outdoor activities. The lone exception being the strong northwest winds that will accompany this fresh new airmass. There will be times when the western two-thirds (zones west of the Prairie Coteau) of the CWA will be running up against Wind Advisory criteria sustained winds of 30 mph and/or gusts of 45 mph or higher. .LONG TERM...(Monday Night through Sunday) Issued at 244 PM CDT Sun Jun 10 2018 500mb low over Alberta/Saskatchewan will more or less remain in place through Friday. The impact for our area will be an initial trough rotating through the Northern Plains Tuesday, before zonal flow takes hold. At the sfc, a ridge of high pressure will be mainly in control of our weather through Wednesday morning, with little to no precipitation expected. Even when the sfc ridge exits into the Upper Great Lakes Wednesday, the focus for showers looks to be mainly south of our area, as a warm front sets up across the Central Plains. A secondary 500mb low moving onshore to British Columbia/WA Wednesday night will help push the entire system east. However, timing is a little uncertain. Still, the consensus is for southwest flow aloft from Thursday night through at least Sunday morning, with above normal temperatures Thursday into Friday. An elongated sfc trough looks to set up from south central Canada through the Dakotas and into NE Thursday night into Friday. At this point, it's not certain that we'll get rain. There is a good chance across ND Friday morning, but while the operational GFS does paint a few areas of 0.25in or greater Saturday morning, the ECMWF is dry. Will continue to err on the low side for pops, until they come into better agreement for Saturday night. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 629 PM CDT Sun Jun 10 2018 VFR conditions will deteriorate as a cold front works its way across the region tonight. This front will bring showers and thunderstorms, some of which will be severe. Heavier rain and stronger storms could lower vsby or cigs to IFR/MVFR. Storms could produce large hail and very gusty winds. IFR/MVFR stratus will linger behind the front through Monday morning. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...Dorn LONG TERM...KF AVIATION...Wise
Hazardous Weather Outlook National Weather Service Aberdeen SD 338 AM CDT Sun Jun 10 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 338 AM CDT Sun Jun 10 2018 /238 AM MDT Sun Jun 10 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms are expected to develop across the western part of the state late this afternoon, then will track east across the remainder of the state this evening and through the overnight hours. Severe weather is possible, with gusty winds being the main threat, however, some of the storms may produce large hail as well. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. Parkin
Special Weather Statement National Weather Service Aberdeen SD 721 PM MDT SUN JUN 10 2018 SDZ003-110200- Corson SD- 721 PM MDT SUN JUN 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORSON COUNTY UNTIL 800 PM MDT... At 720 PM MDT, Doppler radar was tracking a strong thunderstorm near Shadehill, or 11 miles southeast of Lemmon, moving northeast at 30 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Morristown, Watauga, Keldron and Thunder Hawk. A Tornado Watch remains in effect until 1000 PM MDT for north central South Dakota. LAT...LON 4594 10200 4594 10146 4554 10200 TIME...MOT...LOC 0120Z 239DEG 26KT 4579 10205 KF
Special Weather Statement
National Weather Service Aberdeen SD
827 PM MDT SUN JUN 10 2018
SDZ003-110315-
Corson SD-
827 PM MDT SUN JUN 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CORSON COUNTY UNTIL 915
PM MDT...
At 827 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Morristown, or 23 miles southeast of Lemmon, moving
northeast at 40 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Mcintosh, Morristown, Watauga, Black Horse and Keldron.
A Tornado Watch remains in effect until 1000 PM MDT for north central
South Dakota.
LAT...LON 4582 10200 4595 10191 4594 10121 4552 10152
4570 10200
TIME...MOT...LOC 0227Z 224DEG 33KT 4578 10172
WiseSpecial Weather Statement National Weather Service Aberdeen SD 1051 PM CDT SUN JUN 10 2018 SDZ003-004-110430- Campbell SD-Corson SD- 1051 PM CDT SUN JUN 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CORSON AND NORTHERN CAMPBELL COUNTIES UNTIL 1130 PM CDT/1030 PM MDT/... At 1051 PM CDT/951 PM MDT/, Doppler radar was tracking a strong thunderstorm over Kenel, or 18 miles east of Mclaughlin, moving east at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Herreid, Pollock, Mound City, Kenel and Mahto. A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for north central South Dakota. LAT...LON 4594 9987 4572 9987 4568 10063 4594 10080 TIME...MOT...LOC 0351Z 267DEG 36KT 4586 10043 Wise
The Bismarck radar (KBIS), 108 km away, was scanning. The volume nearest the first event began at 04:29 UTC.
5 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.
A large tree was uprooted by an estimated seventy mph wind.
Estimated seventy mph winds brought many tree branches down along with knocking out power for about half of Faulkton.
Estimated sixty mph winds ripped some of the vinyl siding off of a house.
Heavy rains of 2 to 3 inches caused several streets to flood in southeast Watertown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769985, 770024, 769995, 770022, 770015, 770018, 770020, 769984.